June 18, 2019
To all of you wonderful friends who have asked about my health, I cannot thank you enough. And I apologize for this generic update, but it’s the best I can do right now. My strength and stamina are zip, and I’ve got blurry double vision which makes typing problematic even for my poor skills. The third problem is brain fog...but more about all that later.
Here’s the history---
When I got home from my aborted trip, I set up a tentative trial with my endocrinologist. I asked her to try two six week periods (we had been on every 4 to 6 months) to see if we couldn’t nail the dosage for my methemisole (the thyroid medicine.) To use a Ted Nelson phrase, I’ve been up and down like a yo-yo on a short string. She agreed but strongly (emphasis on ‘strongly’) suggested I consider the radiated iodine procedure to bring everything to a standstill.
Unfortunately my son, Chris, had taken me to the appointment so he heard her “strongly.” I was already still in a thyroid storm when we got to the Ranch, but she had doubled my meds so I was sure it would come back under control quickly. I was wrong, and it didn’t. That was when Chris chimed in with irrefutable logic. “Dad, you’ve been fighting this for over two years and haven’t gotten anywhere. 12 week from now, if you’re not any better you’ll miss the trips you want to take this fall. Why are you waiting?”
Well, irrefutable logic generally has an irrefutable rejoinder from the victim of the logic so I succinctly replied (after several days of soul searching) “The answer is simple. Two things...I’m in a Mexican standoff with God because He won’t heal me like I’m telling Him to, and………...okay…..I'm being macho.”
No, I won’t repeat it again in larger type!
So I called the doctor and arranged the procedure. First I had to be off the methemisole (my thyroid control medicine) for 10 days. Then, in a fifteen minute office visit, I swallowed a tiny capsule filled with radiated iodine and sugar and went home.
One good thing came out of the visit. The doctor got my cardiologist to allow them to exchange the sotolol (the anti-a-fib med which had been kicking my b….) for another med with less side effects. So I went home to wait.
It can take anywhere from thirty days to six months for the iodine treatment to destroy the thyroid’s ability to make hormones. So, as I said, I went home to wait.
It didn’t take long. Being off the thyroid control medication I went into a thyroid storm induced a-fib at 10:00 pm the next day. So I spent the next three days in Methodist Texan Hospital in the cardiac unit until they got it under control.
I’ve been home since Sunday afternoon, but am completely wiped out. I’m on three medicines, plus the hyperthyroidism, all of which have the same side effects. Being my usual overachiever self I have all of the side effects that are not life threatening, but knock you on your can.
Here’s why I appreciate you letting me respond this way instead of trying to tailor my response to all of you who have asked…
Dizziness (lack of stability)
Blurry double vision
Weakness (but who can tell? Been that way since the cancer...but try it in spades)
Lethargy (not too bad...I can make it from my chair to bed without needing to rest in between)
Confusion and brain fog (keep your comments to yourself...this is worse than usual.)
And, to cap it all off, shortness of breath.
Good New on the Horizon!
Since I started this four days ago, a lot has happened. For the most part I’ve just “vegged.” But yesterday I had an appointment with my doctor. In addition to being a highly qualified MD he is also well versed in alternative medicine. He has added a number of supplements and I’m back on my ozone therapy all of which will build up my reserves. Now I've just got to ride out the side effects until the ablation drops my thyroid to the point I'm no longer in danger of a-fib.
I’m still making tracks with my feet and my hip pockets are wiping them out, but each day gets just a smidgeon better.
So, thank you for caring, praying and understanding…
I’m going to try to write about my hospital meditation, but this is all I can muster for today.
Thanks for yonderin’ with me.